Minnesota, 2004

Hail in Minnesota, April 18, 2004

April 18, 2004 · NWS DLH · 18 events in 3 counties and zones

18 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 18, 2:30 AM CST, 4 hours earlier.

Area forecast discussion, Apr 18, 2:30 AM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
330 AM CDT SUN APR 18 2004

.DISCUSSION...15Z MSAS SFC PRESSURE PLOT PLACE A RIDGE AXIS OVER THE
EASTERN DAKOTAS. CYCLONIC FLOW FOUND ACROSS THE FA WITH SOME
SCATTERED -SHRA/SHSN OCCURRING. HAVE UPDATED THE GRIDS TO ACCOUNT
FOR THE PCPN. -SHSN ARE REDUCING VISIBILITIES BRIEFLY AND SOME
LIGHT ACCUMULATIONS ARE BEING FOUND IN GRASSY AREAS PER COOP
OBSERVER REPORTS. HAVE ALSO UPDATED THE WINDS...ESPECIALLY ALONG
THE NORTH SHORE...WHERE LOCAL TERRAIN AFFECTS WIND SPEEDS. REST OF
THE FORECAST IN GOOD SHAPE. UPDATED TEXT FORECAST FORTHCOMING.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

GSF
Hazardous weather outlook, Apr 18, 6:30 AM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT SUN APR 18 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT SUN APR 18 2004

...MODERATE RISK OF SEVERE STORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS SHAPING UP FOR MUCH OF THE
NORTHLAND TODAY AND TONIGHT. THE BEST CHANCE OF SEVERE WEATHER WILL
BE ACROSS EAST CENTRAL MINNESOTA AND NORTHWESTERN WISCONSIN. GOLF
BALL SIZE HAIL OR LARGER...DAMAGING WINDS IN EXCESS OF 60 MPH AND
TORRENTIAL DOWNPOURS ARE EXPECTED WITH SOME OF THE STORMS. OF
GREATEST CONCERN TODAY WILL BE THE THREAT OF TORNADOES. ALL THE
FORECAST PARAMETERS INDICATE THAT THERE IS A GOOD POSSIBILITY OF
TORNADOES...ESPECIALLY THIS AFTERNOON AND EVENING. BE SURE TO
MONITOR FOR POSSIBLE WATCHES AND WARNINGS AS THIS SEVERE WEATHER
EVENT UNFOLDS. ASIDE FROM THE SEVERE WEATHER...A SMALL CRAFT ADVISORY
IS IN EFFECT FOR THE NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE AT ANY POINT TODAY...BUT
IT IS LIKELY THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

DAP

In the hours before

Local storm report, Apr 18, 4:54 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
554 AM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             4 W HINCKLEY            46.01N 93.02W
04/18/2004  0.75 INCH        PINE               MN   TRAINED SPOTTER

0224 AM     HAIL             13 E HINCKLEY           46.01N 92.67W
04/18/2004  1.50 INCH        PINE               MN   TRAINED SPOTTER

0458 AM     HAIL             LITTLE ROUND LAKE       45.97N 91.37W
04/18/2004  1.00 INCH        SAWYER             WI   AMATEUR RADIO

0510 AM     HAIL             10 E HAYWARD            46.01N 91.27W
04/18/2004  0.75 INCH        SAWYER             WI   TRAINED SPOTTER

&&

AWIPSUSR

The radar

The Duluth radar (KDLH), 110 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Pine

When
April 18, 6:30 AM CST
Where
Pine County, 4 mi W of Hinckley
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.017, -93.017

Hail, St. Louis

When
April 18, 8:55 AM CST
Where
St. Louis County, Alborn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.967, -92.567

Hail, St. Louis

When
April 18, 8:55 AM CST
Where
St. Louis County, 9 mi NE of Floodwood
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.017, -92.783

Hail, St. Louis

When
April 18, 9:36 AM CST
Where
St. Louis County, 20 mi N of Duluth
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.083, -92.100

The hail fell at Northstar Township.

Hail, St. Louis

When
April 18, 11:30 AM CST
Where
St. Louis County, Gilbert
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.500, -92.483

Hail, St. Louis

When
April 18, 11:40 AM CST
Where
St. Louis County, Embarrass
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.667, -92.200

Hail, Pine

When
April 18, 3:10 PM CST
Where
Pine County, 1 mi SW of Finlayson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.183, -92.933

Hail, St. Louis

When
April 18, 3:10 PM CST
Where
St. Louis County, 15 mi N of Duluth
Measured
1.25 in hail
Reported by
NEWSPAPER
Coordinates
47.017, -92.100

The hail fell at Island Lake.

Hail, Pine

When
April 18, 3:21 PM CST
Where
Pine County, 2 mi E of Finlayson
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.200, -92.867

Hail, St. Louis

When
April 18, 3:22 PM CST
Where
St. Louis County, 20 mi N of Duluth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.083, -92.100

Hail, Pine

When
April 18, 3:26 PM CST
Where
Pine County, 3 mi S of Henriette
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.817, -93.117

Hail, St. Louis

When
April 18, 3:30 PM CST
Where
St. Louis County, 6 mi SE of Brookston
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.800, -92.517

Hail, Pine

When
April 18, 3:39 PM CST
Where
Pine County, Pine City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.833, -92.983

Hail, Lake

When
April 18, 3:45 PM CST
Where
Lake County, 10 mi N of Two Harbors
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.183, -91.683

Hail, Pine

When
April 18, 3:56 PM CST
Where
Pine County, 3 mi S of Sandstone
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.083, -92.867

Hail, Pine

When
April 18, 4:00 PM CST
Where
Pine County, 2 mi E of Hinckley
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.017, -92.883

Hail, St. Louis

When
April 18, 4:20 PM CST
Where
St. Louis County, Duluth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.800, -92.100

The hail fell on Park Point. Three-quarter inch hail fell in West Duluth.

Hail, St. Louis

When
April 18, 4:35 PM CST
Where
St. Louis County, Duluth
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
46.800, -92.100

The hail fell in the East Central Entrance corridor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393629, 5393614, 5393615, 5393616, 5393617, 5393618, 5393619, 5393630, 5393620, 5393623, 5393621, 5393622, 5393624, 5393631, 5393625, 5393626, 5393627, 5393628.